We describe a case of acute lung injury following IV injection of peppermint oil. An 18-yr-old woman injected the oil and developed fulminant pulmonary edema requiring ventilator support. Within 4 h after injection her arterial oxygen tension was 8.1 kPa (60 mm Hg) at an inspired oxygen fraction (Fio2) of 0.7 (P/F ratio: 85) despite a positive end expiratory pressure (PEEP) of 20 mbar, therefore meeting criteria for acute respiratory distress syndrome (ARDS). Mean pulmonary artery pressures and pulmonary artery wedge pressures were within normal limits throughout the case (<25 mm Hg and <10 mm Hg, respectively). Ventilation with high PEEP and diuresis resulted in a P/F ratio of 265 after 24 h. The patient was successfully weaned from the ventilator on the 9th day. This report is the first description of the sequelae of IV peppermint oil injection. The injection resulted in pulmonary edema and acute lung injury, presumably due to direct toxicity and a resultant increase in pulmonary vascular permeability.
IMPLICATIONS: This report is the first description of IV peppermint oil injection. The patient rapidly developed severe fluid overload of the lung and subsequent lung injury that required intubation, mechanical ventilation, and intensive care therapy for 13 days. The pulmonary edema was presumably caused by direct toxicity and an increase in pulmonary vascular permeability.
Klinik für Anästhesiologie und Intensivmedizin, Universitätsklinikum Essen, Essen, Germany
Accepted for publication April 6, 2005.
Address correspondence to Dr. med. M. Behrends Klinik für Anästhesiologie und Intensivmedizin Universitätsklinikum Essen Hufelandstraβe 55 D-45122 Essen, FRG. Address e-mail to firstname.lastname@example.org.
Peppermint oil is commonly used for relief of flu symptoms and orally as a digestive aid. Peppermint oil is of low toxicity when applied via the transdermal or oral route (1), and there are no reports on the effects of its IV injection in humans. We describe a case of acute lung injury (ALI) caused by IV injection of approximately 5 mL of peppermint oil.
An 18-yr-old woman was admitted to the hospital because of premature labor in her 28th week of pregnancy. She had a history of IV drug use and was enrolled in a methadone substitution program. On the 4th day of her hospital stay she was found unconscious in her room, cyanotic and in respiratory distress. Supposedly in a suicide attempt, she had IV injected approximately 5 mL of peppermint oil (Pfefferminzöl, Bombastus Werke GmbH, Freital, FRG). There was no evidence of pulmonary aspiration, but within two hours she developed alveolar edema, became hypoxemic, and required intubation and mechanical ventilation. Two hours following intubation, arterial oxygen tension decreased to 8.1 kPa (60 mm Hg) at an inspired oxygen fraction (Fio2) of 0.7 (P/F ratio: 85). This was despite a positive end-expiratory pressure (PEEP) of 20 mbar (15 mm Hg), meeting ARDS criteria. Twenty-four hours after peppermint oil injection, the patient was transferred to our ICU for ARDS therapy.
Upon admission, the patient was ventilated in Biphasic Positive Airway Pressure (BIPAP) mode using a Dräger EVITA 4 ICU ventilator. Tidal volume was set at 6 mL/kg, with a respiratory rate of 24/min and an I:E ratio of 1:1, resulting in a minute ventilation of 14.5 L/min. At a PEEP of 15 mbar (10 mm Hg) and a compliance of 31 mL/mbar, her peak inspiratory pressure was 31 mbar (21 mm Hg). At an Fio2 of 1.0, arterial oxygen tension was 35.3 kPa (265 mm Hg), arterial carbon dioxide tension was 6.4 kPa (48 mm Hg), and pHa was 7.34. Chest computed tomography (CT) revealed bilateral interstitial and alveolar infiltrates (Fig. 1). Bronchoscopy revealed copious hemorrhagic secretions in all segments and erythematous mucous membranes, but no signs of gastric contents or acidic injury. The bronchioalveolar lavage fluid was sterile. Mean pulmonary artery pressure was 3.3 kPa (25 mm Hg) and the pulmonary vascular resistance (67 dyne · s · cm−5) was normal. The cardiac index was elevated (5.8 L/min/m2) while on norepinephrine (0.02 μg/kg/min) in an effort to maintain mean arterial pressure greater than 70 mm Hg. Heart rate was 114 min−1. Echocardiography excluded any cardiac cause of hypoxemia. Retinal examination did not detect signs of fat embolism. The white cell count did not show eosinophilia. A complete toxicologic screen of the sedated patient revealed significant concentrations of opioids and benzodiazepines, but no other drugs.
Daily cardiotocograms and sonographic examinations confirmed a viable pregnancy. Tocolytic therapy with magnesium was applied throughout the patient’s ICU stay.
The patient was subsequently ventilated with BIPAP and treated with frequent supine-prone postural changes and diuretics. Over the next days gas exchange improved considerably, and on the 9th day in our ICU the patient was successfully weaned from the ventilator and extubated. She was discharged 4 days later. Unfortunately, due to patient unreliability, it was impossible to follow up on the outcome of the fetus.
This report describes development of pulmonary edema in the setting of normal pulmonary artery pressure and thus an acute lung injury following IV injection of approximately 5 mL of peppermint oil.
Fat embolism is known to evoke ARDS (2). However, diagnostic signs of fat embolism such as increased pulmonary vascular resistance, petechial rash, jaundice, and retinal changes were absent in our patient. IV injection of larger amounts of olive oil (3) or lamp oil (4) has been reported to result in lipoid pneumonia. Because of the rapid onset of symptoms following only a small amount of peppermint oil, we hypothesize a direct toxic effect or allergic reaction as the cause of the lung injury. Rapid development of severe pulmonary edema can also be seen in amniotic fluid embolism (AFE), but AFE most commonly occurs during labor and delivery and is associated with severe cardiac arrhythmias, hypotension, and the development of disseminated intravascular coagulopathy. The isolated lung injury seen in our patient makes this diagnosis unlikely. We assume that the patient lost consciousness secondary to hypoxia, although primary loss of consciousness due to concomitant opioid use, cerebral fat embolism, or direct toxicity cannot completely be ruled out. Aspiration of gastric contents in an unconscious patient can also result in acute lung injury. However, bronchoscopy revealed no signs of aspiration, and the diffuse lung injury as well as the rapid onset of symptoms makes aspiration an unlikely cause of the observed symptoms.
Peppermint oil is the essential oil of Mentha piperita. Similar essential oils are mint oil, made of crisped mint (Mentha crispa), which is commonly used in America, and Japanese mint oil, made of Mentha arvensis. Peppermint oil is obtained by steam distillation and extraction and is composed primarily of menthol (30–55%) and menthone (10%–35%). Other constituents include mentofurane, pulegone, and limone (5).
Only one report describes IV injection of any of these substances in humans. Following “recreational” IV injection of a multiple substance cocktail that contained the waxy matrix of a mentholated nasal inhaler (Vicks® inhaler), a patient developed acute polychondritis (6). However, this effect may not be attributable to menthol, and the dose was much smaller than in our patient.
In vitro data suggest that menthol damages biological membranes (7). Peppermint oil has cytotoxic properties in human tissue (8). The probable oral lethal dose of menthol in humans is 50–500 mg/kg (9), a dose close to the one injected by our patient. Although rare, menthol has also been a source of systemic allergic reactions (10,11); therefore, an anaphylactic reaction cannot be ruled out as explanation for the pulmonary edema in our patient.
No previous reports link IV injection of peppermint oil or any of its constituents to acute lung injury. In our patient, injection resulted in acute lung injury that was so rapidly progressive that the patient was transferred to our ICU to prepare for ECMO therapy, in the event that conservative respiratory treatment failed.
In conclusion, injection of peppermint oil evokes pulmonary edema and acute lung injury presenting with low pulmonary artery pressure, presumably due to direct toxicity and a resultant increase in pulmonary vascular permeability.
2.Mellor A, Soni N. Fat embolism. Anaesthesia 2001;56:145–54.
3.Bhagat R, Holmes IH, Kulaga A, et al. Self-injection with olive oil: a cause of lipoid pneumonia. Chest 1995;107:875–6.
4.Perings SM, Hennersdorf M, Koch JA, et al. Lipoid pneumonia following attempted suicide by intravenous injection of lamp oil [in German]. Med Klin 2001;96:685–8.
5.Europäisches Arzneibuch, 4th ed., Grundwerk, Stuttgart: Deutscher Apotheker Verlag, 2002:2641–3.
6.Berger RG. Polychondritis resulting from intravenous substance abuse. Am J Med 1988;85:415–7.
7.Bernson VS, Pettersson B. The toxicity of menthol in short-term bioassays. Chem Biol Interact 1983;46:233–46.
8.Leung AY, Foster S. Encyclopedia of common natural ingredients used in food, drugs and cosmetics, 2nd ed. New York: Wiley Interscience Publication, 1996:370.
9.Gosselin RE, Smith RP, Hodge HC, Braddock JE. Clinical toxicology of commercial products, 5th ed. Baltimore: Williams & Wilkins, 1984:II-258.
10.McGowan EM. Menthol urticaria. Arch Dermatol 1966;94:62–3.
11.Papa CM, Shelley WB. Menthol hypersensitivity; diagnostic basophil response in a patient with chronic urticaria, flushing, and headaches. JAMA 1964;189:546–8.